Properly coloured copies and rainbow copies of large graphs with small maximum degree

Authors

  • Julia Böttcher,

    Corresponding author
    1. Instituto de Matemática e Estatística, Universidade de São Paulo, Rua do Matão 1010, 05508–090 São Paulo, Brazil
    • Instituto de Matemática e Estatística, Universidade de São Paulo, Rua do Matão 1010, 05508–090 São Paulo, Brazil
    Search for more papers by this author
  • Yoshiharu Kohayakawa,

    1. Instituto de Matemática e Estatística, Universidade de São Paulo, Rua do Matão 1010, 05508–090 São Paulo, Brazil
    Search for more papers by this author
  • Aldo Procacci

    1. Departamento de Matemática, Universidade Federal de Minas Gerais, Avenida Antônio Carlos 6627, Caixa Postal 702, 30161–970 Belo Horizonte, Brazil
    Search for more papers by this author

  • Supported by FAPESP (Proc. 2009/17831-7), CNPq (Proc. 484154/2010-9), CNPq (Proc. 308509/2007-2), CNPq (Proc. 302517/2007-3), FAPEMIG (Proc. PPM 00071/11), NUMEC/USP, Núcleo de Modelagem Estocástica e Complexidade of the University of São Paulo

Abstract

Let G be a graph on n vertices with maximum degree Δ. We use the Lovász local lemma to show the following two results about colourings χ of the edges of the complete graph Kn. If for each vertex v of Kn the colouring χ assigns each colour to at most (n - 2)/(22.4Δ2) edges emanating from v, then there is a copy of G in Kn which is properly edge-coloured by χ. This improves on a result of Alon, Jiang, Miller, and Pritikin [Random Struct. Algorithms 23(4), 409–433, 2003]. On the other hand, if χ assigns each colour to at most n/(51Δ2) edges of Kn, then there is a copy of G in Kn such that each edge of G receives a different colour from χ. This proves a conjecture of Frieze and Krivelevich [Electron. J. Comb. 15(1), R59, 2008].

Our proofs rely on a framework developed by Lu and Székely [Electron. J. Comb. 14(1), R63, 2007] for applying the local lemma to random injections. In order to improve the constants in our results we use a version of the local lemma due to Bissacot, Fernández, Procacci, and Scoppola [preprint, arXiv:0910.1824]. © 2011 Wiley Periodicals, Inc. Random Struct. Alg., 40, 425–436, 2012

Ancillary